Iowa, 2008

High Wind in Iowa, May 11, 2008

May 11, 2008 · NWS DVN · 1 event in 1 county or zone

A winter-like intense storm system tracked from the southern Plains into extreme southeast Iowa and western Illinois on May 11, 2008. Gradient winds of 60 mph associated with the approaching cyclone were reported during the morning hours causing some damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter-like intense storm system tracked from the southern Plains into extreme southeast Iowa and western Illinois on May 11, 2008. Gradient winds of 60 mph associated with the approaching cyclone were reported during the morning hours causing some damage. Most of the damage was concentrated in the Macomb, Illinois area where trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 11, 2:38 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, May 11, 2:38 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 AM CST SUN MAY 11 2008

.DISCUSSION...TODAY THROUGH SATURDAY...
AN IMPRESSIVE...STRONG WINTER CYCLONE HYBRID WITH SUMMER
CHARACTERISTICS IS MOVE EAST ACROSS THE SOUTHERN CWA EARLY THIS
MORNING. THIS STORM IS ESSENTIALLY A LIQUID BLIZZARD...WITH HEAVY
RAINFALL ALONG AND EAST OF THE LOW TRACK...AND MODERATE TO HEAVY
RAINFALL WITH HIGH WINDS OCCURRING ALONG AND BEHIND THE LOW. A
STRONG DEF ZONE IS OCCURRING AT 2 AM...GENERALLY OVER EASTERN
IOWA...WELL NORTH OF YESTERDAYS 12Z GUIDANCE.  A DEVELOPING DEF ZONE
IS GETTING ITS ACT TOGETHER OVER THE SOUTHEASTERN 1/2 OF THE
CWA...AND WILL LIKELY BECOME MORE DOMINANT OVER THE NEXT FEW HOURS.
THIS HAS RESULTED IN A BANDED STRUCTURE TO RAIN AMOUNTS...WITH A MAX
FROM AROUND FAIRFIELD...UP THROUGH LINN COUNTY...TO WESTERN DUBUQUE
COUNTY...AND ANOTHER FORMING JUST SOUTHEAST OF THIS FROM WASHINGTON
THROUGH THE QUAD CITIES...TO NEAR PUTNAM COUNTY.  THE 12KM NAM SEEMS
TO CAPTURE THIS NORTHWEST BAND QUITE WELL...AND IF IT VERIFIES...WE
WILL LIKELY SEE THE MAX QPF IN THIS THIS AREA.  IN GENERAL BOTH OF
THESE BANDS SHOULD SEE RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH
LOCALIZED HIGHER AMOUNTS BEFORE THE EVENT ENDS. FARTHER
SOUTHEAST...MORE SCATTERED MODERATE TO HEAVY RAINS HAVE
OCCURRED...WITH LESS WIDESPREAD AMOUNTS IN THE 0.5 TO 1.5
RAIN...STILL QUITE SIGNIFICANT.  WITH THE ONGOING MODERATE TO HEAVY
RAINFALL...NO CHANGES WILL BE MADE TO THE FLOOD WATCH EARLY TODAY.

WINDS HAVE REACHED ADVISORY CRITERIA WHERE NORTH WINDS HAVE
DEVELOPED WEST TO THE SURFACE LOW.  THESE WINDS WILL SPREAD EAST
EARLY THIS MORNING...WITH SUSTAINED 30 MPH LIKELY...AND GUST TO 45
TO 50 MPH QUITE POSSIBLE. THROUGH THE WINDS WILL LIKELY BACK OFF
FROM THESE LEVELS WELL IN ADVANCE OF OUR WIND ADVISORY
EXPIRATION...NO CHANGES WILL BE MADE TO THE WIND HEADLINE AT THIS
TIME.

BEYOND THIS STORM SYSTEM...WE SHOULD SEE COOL WEATHER TODAY AND
TONIGHT...WITH HIGHS IN THE 50S TODAY...AND THE UPPER 30S TO LOW 40S
TONIGHT. MONDAY THROUGH TUESDAY MORNING APPEAR QUIET MILD AND SHOULD
ALLOW FOR SOME DRYING.  HOWEVER...BY TUESDAY AFTERNOON ANOTHER COLD
FRONT WILL BRING THE THREAT OF WIDESPREAD RAINFALL...WITH AMOUNTS
YET TO BE DETERMINED.   WEDNESDAY AND WEDNESDAY NIGHT LOOK TO BE
DRY...WITH SOMEWHAT UNSETTLED WEATHER FOR LATE WEEK EXPECTED.
..ERVIN..
&&
.AVIATION...
DEEPENING LOW PRESSURE IN EXTREME SOUTHEAST IA BRINGING WIDESPREAD
MODERATE TO HEAVY RAIN AND MVFR TO OCNL LIFR CONDITIONS TO ALL TAF
SITES THROUGH AT LEAST 15Z. THE RAIN SHOULD DIMINISH LATE THIS
MORNING FROM WEST TO EAST AND END BY EARLY AFTERNOON AS THE LOW
TRACKS EASTWARD. NORTH WINDS ON THE BACK SIDE OF THE INTENSE STORM
SYSTEM WILL HOWL AT 25-35 KNOTS WITH GUSTS TO AT LEAST 45 KNOTS. THE
WINDS WILL GRADUALLY DIMINISH LATE THIS AFTERNOON WITH MUCH LIGHTER
WINDS OF 10 TO 15 KNOTS AFTER SUNSET THIS EVENING. VFR CONDITIONS
RETURN THIS EVENING AND SUNDAY NIGHT AS SKIES CLEAR DUE TO HIGH
PRESSURE BUILDING INTO THE AREA...WITH NORTHWEST WINDS 5 KNOTS OR
LESS BY 06Z.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLARK-SCOTLAND.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR CLARK-SCOTLAND.

&&

ERVIN/JH2
Hazardous weather outlook, May 11, 3:56 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT SUN MAY 11 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT UNTIL 1 PM TODAY FOR ALL OF THE OUTLOOK
AREA. WIDESPREAD 1 TO 2 INCHES OF RAIN...WITH LOCALLY UP TO 3
INCHES IS EXPECTED BEFORE THE RAIN ENDS LATER THIS MORNING. THIS
MAY FLOOD STREAMS...AND WILL LIKELY CAUSE RENEWED FLOODING ON SOME
TRIBUTARY RIVERS. A WIND ADVISORY IS IN EFFECT FOR ALL OF THE
OUTLOOK AREA THIS THIS AFTERNOON. WINDS WILL CONTINUE TO BLOW AT
SUSTAINED SPEEDS OF 25 TO 35 MPH TODAY...WITH GUSTS UP TO 45 MPH
AT TIMES THIS MORNING. THE WIND SHOULD TAPER OFF LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. IT
IS TOO EARLY TO DETERMINE THE THREAT OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. STORM
TOTAL RAINFALL AMOUNTS WOULD BE APPRECIATED.

ERVIN

In the hours before

Local storm report, May 11, 6:30 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       MOUNT CARROLL           42.10N 89.98W
05/11/2008  M0.98 INCH       CARROLL            IL   TRAINED SPOTTER

            STILL RAINING.

&&

MIKEZ
Local storm report, May 11, 6:32 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       ANAMOSA                 42.11N 91.28W
05/11/2008  M2.21 INCH       JONES              IA   TRAINED SPOTTER

            TOTAL AS OF 720 AM. LIGHT RAIN STILL FALLING.

&&

MIKEZ
Local storm report, May 11, 7:09 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HEAVY RAIN       3 E WHAT CHEER          41.40N 92.30W
05/11/2008  M1.77 INCH       KEOKUK             IA   TRAINED SPOTTER

            STORM TOTAL. MINOR FLOODING OF FARM FIELDS. AREA CREEKS
            AND RIVERS ARE BANK FULL.

&&

MIKEZ
Local storm report, May 11, 7:11 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       FARMINGTON              40.64N 91.74W
05/11/2008  M1.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, May 11, 7:17 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
05/11/2008  M1.40 INCH       LINN               IA   TRAINED SPOTTER

&&

MIKEZ
Local storm report, May 11, 7:28 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 AM CDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     HEAVY RAIN       4 WNW DUBUQUE           42.52N 90.76W
05/11/2008  M1.90 INCH       DUBUQUE            IA   TRAINED SPOTTER

&&

MIKEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Van Buren

When
May 11, 7:39 AM CST
Where
Van Buren forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

A trained spotter at Farmington reported a pine tree snapped off 10 feet above the ground that was 3 to 4 feet in diameter. Winds speeds were estimated around 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98808.